Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 146, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 22, 2014, 6:11 PM CDT for 4 counties in Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2014, 6:11 PM CDT (23:11 UTC)
- Expired
- Jun 22, 2014, 7:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clark County, KS, Ford County, KS, Gray County, KS, Meade County, KS
The radar
The Dodge City radar (KDDC), 48 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 6:24 PM CDT | TSTM WND GST 68 | 5 Wnw Bloom, KS | WINDS WERE ESTIMATED BETWEEN 65 AND 70 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 3:47 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1291 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 1017 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.5
The text
As transmitted, in the capitals the NWS used until 2016.
516
WUUS53 KDDC 222311
SVRDDC
KSC025-057-069-119-230000-
/O.NEW.KDDC.SV.W.0146.140622T2311Z-140623T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
611 PM CDT SUN JUN 22 2014
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CLARK COUNTY IN SOUTHWEST KANSAS...
SOUTHWESTERN FORD COUNTY IN SOUTHWEST KANSAS...
SOUTHEASTERN GRAY COUNTY IN SOUTHWEST KANSAS...
EASTERN MEADE COUNTY IN SOUTHWEST KANSAS...
* UNTIL 700 PM CDT
* AT 610 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MINNEOLA...
AND MOVING SOUTH AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BLOOM...MINNEOLA...FOWLER AND ASHLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3714 9969 3711 10026 3759 10031 3765 9988
TIME...MOT...LOC 2311Z 344DEG 21KT 3747 10007
HAIL...1.00IN
WIND...60MPH
$$
183 follow-up statements
884
WWUS53 KDDC 222319
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
619 PM CDT SUN JUN 22 2014
KSC069-222329-
/O.CAN.KDDC.SV.W.0146.000000T0000Z-140623T0000Z/
GRAY KS-
619 PM CDT SUN JUN 22 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRAY COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED ACROSS THE WARNED
AREA.
LAT...LON 3712 10016 3758 10020 3765 9988 3714 9969
TIME...MOT...LOC 2319Z 336DEG 31KT 3734 9990
$$
KSC025-057-119-230000-
/O.CON.KDDC.SV.W.0146.000000T0000Z-140623T0000Z/
MEADE KS-CLARK KS-FORD KS-
619 PM CDT SUN JUN 22 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
FORD...NORTHWESTERN CLARK AND NORTHEASTERN MEADE COUNTIES UNTIL 700
PM CDT...
AT 615 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF MINNEOLA...AND MOVING SOUTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
ASHLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3712 10016 3758 10020 3765 9988 3714 9969
TIME...MOT...LOC 2319Z 336DEG 31KT 3734 9990
HAIL...1.00IN
WIND...60MPH
$$
18938
WWUS53 KDDC 222325
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
625 PM CDT SUN JUN 22 2014
KSC057-119-222335-
/O.CAN.KDDC.SV.W.0146.000000T0000Z-140623T0000Z/
MEADE KS-FORD KS-
625 PM CDT SUN JUN 22 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FORD AND
NORTHEASTERN MEADE COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED ACROSS THE WARNED
AREA.
LAT...LON 3713 10007 3747 10008 3747 9989 3747 9981
3714 9969
TIME...MOT...LOC 2325Z 336DEG 31KT 3729 9987
$$
KSC025-230000-
/O.CON.KDDC.SV.W.0146.000000T0000Z-140623T0000Z/
CLARK KS-
625 PM CDT SUN JUN 22 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
CLARK COUNTY UNTIL 700 PM CDT...
AT 624 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST
OF CLARK STATE LAKE...AND MOVING SOUTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
ASHLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3713 10007 3747 10008 3747 9989 3747 9981
3714 9969
TIME...MOT...LOC 2325Z 336DEG 31KT 3729 9987
HAIL...1.00IN
WIND...60MPH
$$
18711
WWUS53 KDDC 222357
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
657 PM CDT SUN JUN 22 2014
KSC025-230008-
/O.EXP.KDDC.SV.W.0146.000000T0000Z-140623T0000Z/
CLARK KS-
657 PM CDT SUN JUN 22 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLARK COUNTY WILL
EXPIRE AT 700 PM CDT/600 PM MDT/...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 3713 10007 3747 10008 3747 9989 3747 9981
3714 9969
TIME...MOT...LOC 2358Z 336DEG 31KT 3703 9973
$$
18What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 1:58 PM CDT, 4 hours 13 minutes earlier.
Area forecast discussion, Jun 22, 1:58 PM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 158 PM CDT Sun Jun 22 2014 ...Updated long term discussion... .SHORT TERM...(This evening through Monday) ISSUED AT 150 PM CDT SUN JUN 22 2014 Short range models indicate an upper level shortwave ejecting east out of the Colorado Rockies into the Western High Plains this evening setting off thunderstorms across western and central Kansas overnight. Ample low/mid level moisture remains locked in across central and much of western Kansas ahead of an approaching cold front from the northwest. As the upper level shortwave kicks out into the high plains, an associated jet maxima is projected to intensify as it shifts eastward across northeastern Colorado into western Nebraska and northern portions of western Kansas. The increasing dynamic support aloft, combined with plenty of low level forcing as the cold front pushes through, will support thunderstorm development across the area this evening into early Monday morning. NAM/GFS model soundings show steep low/mid level lapse rates early this evening with SBCAPE values still in excess of 2000 J/KG and favorable enough vertical shear profiles to support the potential for severe storms. The primary threat looks to be large hail initially with the addition of damaging winds going into this evening. Enough veering exists that an isolated tornado cannot be ruled out with the strongest storms. Additionally, the potential for periods of heavy rainfall exists with the strongest storms with PW values well in excess of 1.5 inches based on the model soundings. Localized flooding could be an issue, especially during the mid to late evening hours. Any lingering storms Monday morning are expected to taper off west to east by early to mid afternoon. Temperatures will easily fall into the 60s(F) tonight across southwest and much of central Kansas in wake of a cold front pushing through western Kansas. The cooler air, not to mention the help of widespread rainfall, will help drop temperatures. Highs are expected only up into the 80s(F) Monday afternoon as a north to northeasterly flow behind the departing front allows slightly cooler air to filter down into western Kansas. .LONG TERM...(Monday night through Sunday) ISSUED AT 157 PM CDT SUN JUN 22 2014 Several subtle upper level disturbances embedded in a westerly flow will cross the Central High Plains through mid week. As one of these disturbances move out into the central plains Monday night a moist upslope flow will be present north of a stationary front located in Oklahoma. Convection developing over eastern Colorado ahead of this next upper level disturbance late Monday will move east/southeast along the low level moisture axis. At this time the NAM and GFS differ on where this moisture axis will be but at this time based on the 700mb baroclinic zone will continue to favor the slightly further south NAM solution on track and timing of the Monday night/early Tuesday convection. By Tuesday night the surface boundary across Oklahoma will begin to lift north as a warm front with moisture and warm air advection improving north of this front. Each day this area of moisture and lift will be a little further north than the previous night so overnight precipitation chances will gradually shift further north mid week. Temperatures will warm in the 850mb to 700mb level mid week and based on the mixing potential from the model soundings and temperatures in the 850mb to 700mb level at 00z Thursday and 00z Friday the previous forecast still looks on track with temperatures rebounding back into the 90s. Gusty south/southeasterly winds can also be expected mid to late week as an area of low pressure develops along the lee of the Rockies. These gusty winds will begin to draw more humid air back to western Kansas late week and early this weekend. This will give rise to some widely scattered thunderstorms near the Colorado border late week. Improving chances for thunderstorms across all of western Kansas early this weekend as the next more significant upper level trough approaches the central Rockies. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) ISSUED AT 1215 PM CDT SUN JUN 22 2014 Thunderstorms are likely across central and portions of southwest Kansas late this afternoon and evening, potentially affecting all three TAF sites with MVFR cigs/vsbys. IFR cigs/vsbys will be possible with the strongest storms. Low level stratus is expected to develop behind a cold front as it moves through southwest and central Kansas late this evening through the overnight hours. MVFR cigs will be possible in the vicinity of all TAF sites overnight with periods of IFR cigs possible generally after 06Z. Winds will remain light and variable through early this evening as a surface trough across southwest Kansas moves very little during the period. An approaching cold front will then push through western Kansas mid to late evening turning winds north to northeasterly 15 to 30kt. These winds will subside below 20kt by daybreak Monday. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 83 63 86 / 80 20 20 30 GCK 60 83 63 86 / 80 10 30 40 EHA 60 85 63 86 / 60 10 40 40 LBL 62 85 64 87 / 70 10 40 40 HYS 60 83 63 85 / 80 10 10 20 P28 65 86 67 87 / 80 30 10 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JJohnson LONG TERM...Burgert AVIATION...JJohnson
Hazardous weather outlook, Jun 22, 3:29 AM CDT, 14 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 329 AM CDT SUN JUN 22 2014 KSZ030-031-043>046-061>066-074>081-084>090-230830- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 329 AM CDT SUN JUN 22 2014 /229 AM MDT SUN JUN 22 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH MIDNIGHT ALONG AND AHEAD OF A COLD FRONT. HAIL UP TO GOLFBALLS AND WIND OVER 60 MPH WILL BE THE MAIN CONCERN. HEAVY RAIN IS EXPECTED WITH THE STORMS THIS EVENING INTO THE OVERNIGHT WITH LOCALIZED FLOODING POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY CHANCES FOR STORMS WILL REMAIN IN THE FORECAST THROUGHOUT WEDNESDAY. THERE IS SOME UNCERTAINTY IN THE COVERAGE AND SEVERE POTENTIAL OF STORMS DURING THIS PERIOD. CHECK LATER FORECASTS AND OUTLOOKS FOR UPDATED AND MORE DETAILED INFORMATION. A CHANCE OF THUNDERSTORMS WILL BE POSSIBLE NEXT WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH MIDNIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Local storm report, Jun 22, 5:27 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
527 PM CDT SUN JUN 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 5 SE VICTORIA 38.80N 99.08W
06/22/2014 E2.75 INCH ELLIS KS PUBLIC
HAIL WAS GOLF BALL TO BASEBALL SIZE.
&&
GERARDSpecial weather statement, Jun 22, 5:28 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 528 PM CDT SUN JUN 22 2014 KSZ031-046-222315- ELLIS-RUSH- 528 PM CDT SUN JUN 22 2014 ...SIGNIFICANT WEATHER ADVISORY FOR RUSH AND SOUTHEASTERN ELLIS COUNTIES... AT 523 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR LORETTA...MOVING SOUTH AT 15 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3836 9904 3839 9955 3880 9944 3881 9904 TIME...MOT...LOC 2228Z 010DEG 13KT 3860 9922 18
Local storm report, Jun 22, 5:40 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
540 PM CDT SUN JUN 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND GST 6 SSE HOWELL 37.70N 100.14W
06/22/2014 E70 MPH FORD KS CO-OP OBSERVER
PING PONG BALL SIZE HAIL WAS ALSO REPORTED.
&&
MRUSSELLLocal storm report, Jun 22, 5:41 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
541 PM CDT SUN JUN 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 6 SSE HOWELL 37.70N 100.14W
06/22/2014 E1.50 INCH FORD KS CO-OP OBSERVER
&&
MRUSSELLLocal storm report, Jun 22, 5:55 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
555 PM CDT SUN JUN 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 3 SE ENSIGN 37.62N 100.20W
06/22/2014 E1.00 INCH FORD KS PUBLIC
FOUR INCH DIAMETER TREE LIMBS WERE ALSO DOWNED.
&&
MRUSSELLLocal storm report, Jun 22, 6:07 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
607 PM CDT SUN JUN 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 3 ENE WINDTHORST 37.79N 99.58W
06/22/2014 E1.00 INCH FORD KS PUBLIC
&&
MRUSSELLThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 7:25 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 50 min |
| Jun 22, 3:22 PM CDT | Special Weather Statement | DDC | Clark, Meade | 38 min |
| Jun 22, 3:35 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 40 min |
| Jun 22, 3:44 PM CDT | Special Weather Statement | DDC | Gray | 46 min |
| Jun 22, 3:50 PM CDT | Special Weather Statement | DDC | Ellis | 40 min |
| Jun 22, 4:08 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 52 min |
| Jun 22, 4:15 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 45 min |
| Jun 22, 4:29 PM CDT | Special Weather Statement | DDC | Hodgeman | 46 min |
| Jun 22, 4:32 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman | 43 min |
| Jun 22, 4:45 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 45 min |
| Jun 22, 4:58 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 47 min |
| Jun 22, 5:26 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 49 min |
| Jun 22, 5:28 PM CDT | Special Weather Statement | DDC | Rush | 47 min |
| Jun 22, 5:35 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Edwards, Ford, Kiowa | 55 min |
| Jun 22, 5:49 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 41 min |
| Jun 22, 6:30 PM CDT | Special Weather Statement | DDC | Pawnee | 45 min |
| Jun 22, 6:40 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell | 11 min |
| Jun 22, 6:41 PM CDT | Special Weather Statement | DDC | Hamilton | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.